Nutritional yeast is a popular ingredient in vegan cheese, but what are the risks associated with eating it?

Nutritional yeast has been deactivated, which means the live yeast cells are destroyed during processing, and they are inactive in the final product.

It comes in powder or flake form, and has been described as tasting nutty, cheesy, and savory, which is why it is used a lot for vegan cheeses.

This form of yeast does contain a lot of essential nutrients, and may have health benefits, but there could be some side effects from using it as a dietary supplement.

1. May Cause Digestive Side Effects Due to the High Fiber Content

Nutritional yeast is low in calories, and rich in fiber.

2 tablespoons of nutritional yeast flakes contain around 5 grams of fiber, which is 20% of the recommended daily amount.

High-fiber diets are healthy, and beneficial for those suffering constipation, but you should increase the amount you eat gradually.

Consuming too much fiber when your body isn’t used to it can lead to abdominal cramps or diarrhea. Nutritional yeast contains such a lot of fiber per serving, that it’s best to start with a small amount and increase gradually.

Always make sure you are getting enough hydration when you are increasing fiber intake, in order to maintain proper digestion.

2. Could Trigger Migraines

Nutritional yeast could trigger migraines in susceptible individuals due to containing compounds like tyramine.

Tyramine is derived from the amino acid tyrosine, and it is found in nutritional yeast and concentrated yeast products.

The majority of people can eat foods containing tyramine and not have any side effects, but some studies have shown that tyramine can cause migraines in certain people.

The tyramine may act on the central nervous system by releasing various hormones which can lead to an increase in blood pressure, and cause severe headaches.

3. May Cause Skin Flushes

Nutritional yeast contains over 38 mg of niacin per tablespoon, which is double the daily recommended value for men and women.

Niacin is essential for some processes in your body, including enzyme function and metabolism, but eating large amounts of niacin can cause you face to flush red.

The red flush is often followed by a burning and itching sensation that happens within 10-20 minutes of consuming a high dose of niacin.

It may be uncomfortable and embarrassing, but it generally isn’t harmful and usually goes within an hour or two.

The facial flushing also usually occurs after very high doses of niacin (500 mg or more), and this can usually only be reached by taking supplements.

4. Yeast Intolerance and IBD

A relatively uncommon side effect is an intolerance of nutritional yeast.

This intolerance is usually found in people with inflammatory bowel disease, such as Crohn’s disease.

Yeast could trigger an immune response in some people with IBD, and some studies say it could worsen the symptoms.